Hail, Sioux
- When
- July 18, 5:30 PM MST to 5:32 PM MST
- Where
- Sioux County, 15.66 mi SW of Agate
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.270, -104.020
Quarter size hail was observed 15 miles southwest of Agate bed National Monument.
A thunderstorm produced large hail in southwest Sioux County of western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in southwest Sioux County of western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 3:14 PM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 414 PM MDT Tue Jul 18 2017 .SHORT TERM...(This evening through Thursday night) Issued at 300 PM MDT Tue Jul 18 2017 Forecast challenges deal with PoPs and chances for heavy rainfall through the short term. Latest water vapor imagery showing a dry slot moving into most of Wyoming this afternoon, which has really limited convection. Exception being down in the southern Nebraska Panhandle where we are seeing scattered convection developing. This band is moving at a pretty good clip and should be out of the Panhandle within the next hour or so. For this evening, most locations to remain dry as this dry slot remains over the area. HRRR guidance does show a cell developing across the northern Panhandle that could impact Alliance and Chadron. Does not look all that strong, so feel severe storms should hold off. PWATs on the increase for Wednesday. Counties west of Laramie Range increase from .5" this afternoon up to .75-.8" by Wednesday afternoon with the Panhandle increasing up to 1.3". Only trouble for tomorrow is there seems to be no forcing mechanism as the weak frontal boundary lifts northeast and lower elevation winds shift southwest. So we may not see much in the way of convection outside the mountains. GFS and ECMWF still in good agreement for Thursday as upper high remains well southeast of the area over eastern Kansas and monsoonal surge moves directly over the CWFA. PWATs well over an inch across much of the CWFA with near 1.3" in the Panhandle. Do have an upper shortwave moving through the monsoonal flow Thursday that should help develop convection. Greatest concentration of showers looks to be along the I-80 corridor from maybe Sidney to Arlington and in the mountains. HPC coordinated with us today for a Slight Risk area for Excessive Rainfall across our south central zones. That may need to be adjusted some more as the event draws closer. Looks like a good bet we will need some flash flood watches for some of our southern counties Thursday afternoon. .LONG TERM...(Friday through Tuesday) Issued at 300 PM MDT Tue Jul 18 2017 Friday...Relatively weak zonal flow aloft prevails. Deeper moisture will be limited to Colorado and to areas along our Colorado state line, thus will continue with isolated to scattered showers and thunderstorms over and near our southern mountains, dry elsewhere. Saturday...Drier air at low and mid levels will infiltrate our western and central counties in the wake of a cold front. There may be enough moisture left over our eastern counties for isolated late day showers and thunderstorms, primarily over the Nebraska panhandle. Sunday...The flow aloft backs to northwest with low level upslope winds helping to generate isolated showers and thunderstorms along our southern counties near the Colorado state line, with mostly dry conditions elsewhere. Monday...Low level upslope strengthens under ridging aloft. Looks like enough low and mid level moisture over our southern and eastern counties for isolated to scattered afternoon and evening showers and thunderstorms. Tuesday...Next shortwave trough aloft progged to move across during peak heating, helping to spark scattered showers and thunderstorms along and east of Interstate 25, and most numerous over western Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 412 PM MDT Tue Jul 18 2017 Wyoming TAFS...VFR, with isolated thunderstorms near Cheyenne until 03Z. Gusts to 20 knots at Cheyenne and Rawlins after 18Z Wednesday. Nebraska TAFS...VFR. Gusts to 22 knots at Chadron and Sidney after 18Z Wednesday. && .FIRE WEATHER... Issued at 300 PM MDT Tue Jul 18 2017 Monsoonal moisture will remain over southeast Wyoming and Nebraska Panhandle for the next several days into next week. Result will be continued mountain showers and thunderstorms with a general increase in coverage each day. Expect fairly high afternoon humidity over the area. The exception being FWZs 301 and 303 where afternoon humidities fall into the mid teens both this afternoon and Wednesday. Look for fair to good overnight recoveries. Good chances for wetting rains in the mountains through Friday with best chances Thursday, where many lower lying areas stand to get wetting rains as well. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 1003 AM MDT Tue Jul 18 2017 NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-116>119-191615- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-East Platte County- Goshen County-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1003 AM MDT Tue Jul 18 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are expected to develop by early afternoon and continue into the early evening hours. Movement on the storms will be from west to east at 20 to 25 mph. Some of the stronger storms could produce downburst winds to 60 mph with cloud to ground lightning being the main hazards. Widespread severe thunderstorms are not expected today and tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Coverage of thunderstorms are expected to increase daily. Thursday could be a day of isolated severe thunderstorms for areas along and east of the Laramie Range. Slow movement on the storms could lead to areas of heavy rainfall and isolated flash flooding. Storms are expected to continue on a daily basis through next week. .Spotter information statement... Spotter activation will not be needed. WYZ101-103>106-109>115-191615- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1003 AM MDT Tue Jul 18 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are expected once again this afternoon and early evening. Greatest coverage will be over the Snowy and Sierra Madre Ranges. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Coverage of thunderstorms are expected to increase daily. Thursday could be a day of greatest coverage for this week. Slow movement on the storms could lead to areas of heavy rainfall and isolated flash flooding. Storms are expected to continue on a daily basis through next week. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 459 PM MDT TUE JUL 18 2017 WYZ102-107-108-182345- East Platte County WY-Goshen County WY-Niobrara County WY- 459 PM MDT TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA... NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 545 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Rawhide Buttes, or 13 miles southwest of Lusk, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center, Rawhide Buttes and Jay Em. LAT...LON 4254 10477 4271 10468 4261 10411 4236 10424 TIME...MOT...LOC 2258Z 291DEG 21KT 4262 10464 Levin
Special Weather Statement National Weather Service Cheyenne WY 605 PM MDT TUE JUL 18 2017 NEZ096-WYZ108-190045- South Sioux NE-Goshen County WY- 605 PM MDT TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 645 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Jay Em, or 19 miles north of Torrington, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hwy 85 At Dry Rawhide Creek. LAT...LON 4229 10436 4245 10423 4232 10379 4208 10396 TIME...MOT...LOC 0004Z 297DEG 22KT 4234 10422 Levin
The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed 15 miles southwest of Agate bed National Monument.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702663.